Don’t Pop Erectile Dysfunction (ED) Medicines and Poppers

Written by Jon Larson, MD, MBA

What are poppers and why do they matter in ED? Are poppers safe to use with ED medicine?

Don’t take Poppers and ED Medicine

In men with erectile dysfunction (ED) medicines like Viagra or Cialis can be used to help get or keep an erection satisfying enough for sex.

If you are taking ED medicines it’s critical that you let your doctor know all the other medicines and substances you are using. ED medicines, when mixed with certain substances can be dangerous and sometimes deadly. One example of a dangerous interaction occurs with the street drug called Poppers - if you mix Poppers with ED medicines it can potentially kill you.

What are Poppers?

Poppers (also called Rush, Bolt, Ram, Locker Room, Liquid Gold, VHS Head Cleaner, Room Deodorizer, Jungle Juice, and Amsterdam) are drugs sold over the counter or illegally. They are usually a sweet, clear or yellowish liquid that is inhaled or swallowed to enhance the sexual experience or relax the anal or vaginal sphincter. They contain chemicals like alkyl nitrites, isobutyl, butyl, amyl, and isopentyl nitrite.

The name Poppers can be traced back to when it was sold in capsules or ampules that were cracked, or popped, to release the vapor for inhalation. They are fast acting and produce a virtually immediate sensation of light-headedness and euphoria.

The Science Behind Poppers

Inhaling nitrites relaxes muscles throughout the body, including the sphincter muscles of the anus and the vagina; hence it’s use during sex.

Poppers can also cause blood vessels to dilate (get bigger) which can cause an immediate increase in heart rate and blood flow throughout the body, as well as an immediate and sudden decrease in blood pressure.

Why Does Your Doctor Care?

The main concern with combining Poppers or other nitrates and ED medicines is that they both cause the relaxation or dilatation of blood vessels. Together these two drugs can result in a dangerous drop in blood pressure and symptoms of dizziness, lightheadedness, fainting (or passing out) at the least - and more significantly a heart attack, stroke, or death.

Bottom Line

Always discuss any medicines or substances you use with your doctor. Don’t use ED meds and Poppers together - it is not simply unhealthy, it can kill you.

The views expressed in this article intend to highlight alternative studies and induce conversation. They are the views of the author and do not necessarily represent the views of HeyDoctor, and are for informational purposes only, even if and to the extent that this article features the advice of physicians and medical practitioners. This article is not, nor is it intended to be, a substitute for professional medical advice, diagnosis, or treatment, and should never be relied upon for specific medical advice.

Check out the HeyDoctor app

With over 1,000 5-star reviews, we're one of the highest rated medical apps. See for yourself!